Rapid disease progression after the administration of bicalutamide in patients with metastatic prostate cancer.

Research output: Contribution to journalArticle

Abstract

We report 5 patients with advanced metastatic prostate cancer who took bicalutamide 50 mg/day for "second-line" hormonal manipulation and demonstrated a rapid rise in prostate-specific antigen (PSA) shortly after the initiation of bicalutamide. After discontinuation of the drug, PSA levels declined in 4 patients and stabilized in the fifth. In 2 of the patients, the PSA rise was associated with an increase in pain level, which subsided after the treatment was stopped. The timing of the rapid changes in PSA and pain levels suggests a direct effect of bicalutamide. The most probable explanation for this observation is a very early agonist activation of androgen receptor by bicalutamide, similar to the underlying mechanism of the "antiandrogen withdrawal syndrome."

Original languageEnglish (US)
Pages (from-to)745
Number of pages1
JournalUrology
Volume54
Issue number4
StatePublished - Oct 1999

Fingerprint

Prostate-Specific Antigen
Disease Progression
Prostatic Neoplasms
Pain
Androgen Antagonists
Androgens
bicalutamide
Pharmaceutical Preparations
Therapeutics

ASJC Scopus subject areas

  • Urology

Cite this

@article{830a2d80057444888513ac58057429d3,
title = "Rapid disease progression after the administration of bicalutamide in patients with metastatic prostate cancer.",
abstract = "We report 5 patients with advanced metastatic prostate cancer who took bicalutamide 50 mg/day for {"}second-line{"} hormonal manipulation and demonstrated a rapid rise in prostate-specific antigen (PSA) shortly after the initiation of bicalutamide. After discontinuation of the drug, PSA levels declined in 4 patients and stabilized in the fifth. In 2 of the patients, the PSA rise was associated with an increase in pain level, which subsided after the treatment was stopped. The timing of the rapid changes in PSA and pain levels suggests a direct effect of bicalutamide. The most probable explanation for this observation is a very early agonist activation of androgen receptor by bicalutamide, similar to the underlying mechanism of the {"}antiandrogen withdrawal syndrome.{"}",
author = "M. Laufer and Victoria Sinibaldi and Carducci, {Michael A} and Mario Eisenberger",
year = "1999",
month = "10",
language = "English (US)",
volume = "54",
pages = "745",
journal = "Urology",
issn = "0090-4295",
publisher = "Elsevier Inc.",
number = "4",

}

TY - JOUR

T1 - Rapid disease progression after the administration of bicalutamide in patients with metastatic prostate cancer.

AU - Laufer, M.

AU - Sinibaldi, Victoria

AU - Carducci, Michael A

AU - Eisenberger, Mario

PY - 1999/10

Y1 - 1999/10

N2 - We report 5 patients with advanced metastatic prostate cancer who took bicalutamide 50 mg/day for "second-line" hormonal manipulation and demonstrated a rapid rise in prostate-specific antigen (PSA) shortly after the initiation of bicalutamide. After discontinuation of the drug, PSA levels declined in 4 patients and stabilized in the fifth. In 2 of the patients, the PSA rise was associated with an increase in pain level, which subsided after the treatment was stopped. The timing of the rapid changes in PSA and pain levels suggests a direct effect of bicalutamide. The most probable explanation for this observation is a very early agonist activation of androgen receptor by bicalutamide, similar to the underlying mechanism of the "antiandrogen withdrawal syndrome."

AB - We report 5 patients with advanced metastatic prostate cancer who took bicalutamide 50 mg/day for "second-line" hormonal manipulation and demonstrated a rapid rise in prostate-specific antigen (PSA) shortly after the initiation of bicalutamide. After discontinuation of the drug, PSA levels declined in 4 patients and stabilized in the fifth. In 2 of the patients, the PSA rise was associated with an increase in pain level, which subsided after the treatment was stopped. The timing of the rapid changes in PSA and pain levels suggests a direct effect of bicalutamide. The most probable explanation for this observation is a very early agonist activation of androgen receptor by bicalutamide, similar to the underlying mechanism of the "antiandrogen withdrawal syndrome."

UR - http://www.scopus.com/inward/record.url?scp=0033205952&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033205952&partnerID=8YFLogxK

M3 - Article

VL - 54

SP - 745

JO - Urology

JF - Urology

SN - 0090-4295

IS - 4

ER -